Alert archive / Minnesota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 161, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 27, 2018, 8:56 PM CDT for Cass County, North Dakota; Becker County, Clay County, Norman County, Minnesota. It was in force for 64 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 27, 2018, 8:56 PM CDT (01:56 UTC)
- Expired
- Aug 27, 2018, 10:00 PM CDT
- In force
- 64 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Becker County, MN, Clay County, MN, Norman County, MN, Cass County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 76 km from the middle of the area, began a volume at 01:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 27, 9:12 PM CDT | HAIL 0.75 | 1 Ese West Fargo, ND | VIA SPOTTER NETWORK REPORT. |
| Aug 27, 9:15 PM CDT | HAIL 1 | 1 N Wild Rice, ND | THE HAIL BROKE WINDOWS AND DENTED SIDING. |
| Aug 27, 9:35 PM CDT | HAIL 1 | Ulen, MN | |
| Aug 27, 9:47 PM CDT | HAIL 1 | 4 Sse Flom, MN | LARGE AMOUNT OF HAIL ESTIMATED UP TO QUARTER SIZED COVERED GROUND, FILLED DITCHES, AND PRODUCED SOME CROP DAMAGE TO SOYBEANS, SUNFLOWERS, AND CORN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 19 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 1.9 hours before the alert went out and 263 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 828 m above ground
- 0-6 km bulk shear
- 79 kt
- 0-1 km storm-relative helicity
- 298 m²/s²
- 0-3 km storm-relative helicity
- 346 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted.
806
WUUS53 KFGF 280156
SVRFGF
MNC005-027-107-NDC017-280300-
/O.NEW.KFGF.SV.W.0161.180828T0156Z-180828T0300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
856 PM CDT MON AUG 27 2018
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
Clay County in northwestern Minnesota...
Southeastern Norman County in northwestern Minnesota...
Northwestern Becker County in northwestern Minnesota...
Southeastern Cass County in southeastern North Dakota...
* Until 1000 PM CDT.
* At 855 PM CDT, a severe thunderstorm was located near West Fargo,
or 7 miles west of Fargo, moving east at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
West Fargo, Prairie Rose and Frontier around 900 PM CDT.
Reile's Acres, Fargo and Harwood around 905 PM CDT.
Moorhead, Oakport and North River around 910 PM CDT.
Glyndon around 920 PM CDT.
Averill and Buffalo River State Park around 925 PM CDT.
Other locations impacted by this severe thunderstorm include Moorhead
Airport, Casselton Airport and West Argusville.
This includes the following highways...
Interstate 29 between mile markers 57 and 79.
Interstate 94 in North Dakota between mile markers 331 and 352.
Interstate 94 in Minnesota between mile markers 1 and 13.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4695 9726 4736 9618 4683 9590 4673 9715
TIME...MOT...LOC 0155Z 249DEG 42KT 4686 9698
HAIL...1.00IN
WIND...60MPH
$$
Knutsvig4 follow-up statements
047
WWUS53 KFGF 280213
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
913 PM CDT MON AUG 27 2018
MNC005-027-107-NDC017-280300-
/O.CON.KFGF.SV.W.0161.000000T0000Z-180828T0300Z/
Clay MN-Norman MN-Becker MN-Cass ND-
913 PM CDT MON AUG 27 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR NORTHERN CLAY...SOUTHEASTERN NORMAN...NORTHWESTERN BECKER AND
EAST CENTRAL CASS COUNTIES...
At 913 PM CDT, a severe thunderstorm was located near Kragnes, or 8
miles northeast of Fargo, moving northeast at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Averill around 920 PM CDT.
Felton around 925 PM CDT.
Hitterdal around 935 PM CDT.
Ulen and Syre around 940 PM CDT.
Flom around 950 PM CDT.
Other locations impacted by this severe thunderstorm include West
Argusville.
This includes the following highways...
Interstate 29 between mile markers 64 and 79.
Interstate 94 in North Dakota between mile markers 348 and 350.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4703 9701 4736 9618 4697 9597 4684 9688
TIME...MOT...LOC 0213Z 246DEG 43KT 4697 9668
HAIL...1.00IN
WIND...60MPH
$$
Knutsvig429
WWUS53 KFGF 280221
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
921 PM CDT MON AUG 27 2018
NDC017-280231-
/O.CAN.KFGF.SV.W.0161.000000T0000Z-180828T0300Z/
Cass ND-
921 PM CDT MON AUG 27 2018
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL CASS COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4706 9680 4736 9618 4697 9597 4690 9672
TIME...MOT...LOC 0221Z 241DEG 48KT 4705 9654
$$
MNC005-027-107-280300-
/O.CON.KFGF.SV.W.0161.000000T0000Z-180828T0300Z/
Clay MN-Norman MN-Becker MN-
921 PM CDT MON AUG 27 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR NORTHERN CLAY...SOUTHEASTERN NORMAN AND NORTHWESTERN BECKER
COUNTIES...
At 921 PM CDT, a severe thunderstorm was located over Felton, or 17
miles northeast of Fargo, moving northeast at 55 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Borup around 930 PM CDT.
Ulen around 935 PM CDT.
Syre and Twin Valley around 940 PM CDT.
Flom around 945 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4706 9680 4736 9618 4697 9597 4690 9672
TIME...MOT...LOC 0221Z 241DEG 48KT 4705 9654
HAIL...1.00IN
WIND...60MPH
$$
Knutsvig886
WWUS53 KFGF 280233
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
933 PM CDT MON AUG 27 2018
MNC005-027-107-280300-
/O.CON.KFGF.SV.W.0161.000000T0000Z-180828T0300Z/
Clay MN-Norman MN-Becker MN-
933 PM CDT MON AUG 27 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR NORTHEASTERN CLAY...SOUTHEASTERN NORMAN AND NORTHWESTERN BECKER
COUNTIES...
At 932 PM CDT, a severe thunderstorm was located near Ulen, or 25
miles northeast of Fargo, moving east at 55 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Ulen and Syre around 940 PM CDT.
Flom around 945 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4709 9663 4734 9617 4704 9601 4698 9653
TIME...MOT...LOC 0232Z 248DEG 48KT 4708 9636
HAIL...1.00IN
WIND...60MPH
$$
Knutsvig366
WWUS53 KFGF 280244
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
944 PM CDT MON AUG 27 2018
MNC005-027-107-280300-
/O.CON.KFGF.SV.W.0161.000000T0000Z-180828T0300Z/
Clay MN-Norman MN-Becker MN-
944 PM CDT MON AUG 27 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR NORTHEASTERN CLAY...SOUTHEASTERN NORMAN AND NORTHWESTERN BECKER
COUNTIES...
At 943 PM CDT, a severe thunderstorm was located over Flom, or 25
miles northwest of Detroit Lakes, moving east at 60 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
northeastern Clay...southeastern Norman and northwestern Becker
Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4715 9634 4725 9613 4704 9601 4703 9629
TIME...MOT...LOC 0243Z 249DEG 56KT 4713 9612
HAIL...1.00IN
WIND...60MPH
$$
KnutsvigWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 7:36 PM CDT, 1 hour 20 minutes earlier.
Area forecast discussion, Aug 27, 7:36 PM CDT, 1 hour 20 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 736 PM CDT Mon Aug 27 2018 .UPDATE... Issued at 736 PM CDT Mon Aug 27 2018 Updated sky and chances for showers/thunderstorms across the region with this update. An upper level wave across northern ND will lift east-northeast into western Ontario by tomorrow morning. Lift with this system looks to be most favorable across the north (where current showers exist)...but this area will drift northeast of the area by late tonight/early tomorrow morning. So...expect the showers to dissipate for the most part by sunrise. There may be a few showers lingering in the Lake of the Woods area through 9 AM or so, however. To the south...a few thunderstorms (non- severe) may linger with us through the early evening hours. But with only around 600 J/kg of CAPE, the activity shouldn't be getting too strong. && .SHORT TERM...(This evening through Tuesday) Issued at 332 PM CDT Mon Aug 27 2018 Showers and thunderstorms to our south are working their way northeastward. Could be a few strong storms mainly for the southern portions of the CWA with this complex as the afternoon progresses. Looking at satellite imagery, upper low is moving out of southeastern Montana and into far southwestern ND. Rain/thunderstorm chances are expected to continue as this system moves through the region today and early Tuesday. Looking at temperatures, cloud cover has remained persistent and has held our temperatures in the 60s across all but the southeastern- most counties. Will see widespread lows in the 40s tonight as the upper low pulls cooler air into the region. CAA continues into Tuesday morning with persistent cloud cover remaining in place through around midday. Highs will only reach the lower to middle 60s in most areas. Another fast-moving shortwave will bring another round of showers and potential thunderstorms to the area Tuesday evening, with areas north of Highway 2 seeing the best precipitation chances. .LONG TERM...(Tuesday night through Monday) Issued at 332 PM CDT Mon Aug 27 2018 Upper level trof over the area will keep the weather on the cool side for the next few days...with high temperatures mainly in the 60s and low 70s. Weak waves propagating through the flow will trigger some light shower activity. By Thursday...the upper ridge amplifies as low pressure develops over the high plains. Return flow will help prop up temperatures ahead of the next system which is forecast for Friday into Friday night. Another batch of showers and storms will accompany the system...with cooler temperatures again in its wake to end the period. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 736 PM CDT Mon Aug 27 2018 Low ceilings are expected to expand across the area tonight on the back side of a low centered over MSP. The ceilings are likely to remain MVFR, but some models are hinting at cigs as low as 700-900 ft. Have included these lower cigs at DVL and BJI...but the rest of the TAF sites have a possibility of seeing IFR cigs as well. Will update, if needed, when new data set becomes available. Otherwise, light mist is possible as well. The main shower activity should remain across the northern terminals, but a TSRA is possible at FAR early in the evening. Will monitor and update if needed. Cigs improve slowly during the day tomorrow. Hopefully VFR conditions will return by late afternoon at all terminals. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...Knutsvig SHORT TERM...Lynch LONG TERM...Hopkins AVIATION...Knutsvig
Hazardous weather outlook, Aug 27, 4:48 AM CDT, 16 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 448 AM CDT Mon Aug 27 2018 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-281000- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent- Richland-Western Walsh County- 448 AM CDT Mon Aug 27 2018 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected through Thursday. Chance for thunderstorms return Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Local storm report, Aug 27, 3:03 PM CDT, 5 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
303 PM CDT MON AUG 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1240 AM TSTM WND DMG 3 S WASKISH 48.12N 94.51W
08/27/2018 Beltrami MN EMERGENCY MNGR
MULTIPLE TREES WERE BLOWN DOWN, SEVERAL FALLING ACROSS
HIGHWAY 72.
&&
VGODONLocal storm report, Aug 27, 3:30 PM CDT, 5 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
330 PM CDT MON AUG 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1235 AM TSTM WND DMG SAUM 47.97N 94.68W
08/27/2018 BELTRAMI MN PUBLIC
SEVERAL LARGE TREES WERE BLOWN DOWN.
&&
VGODONLocal storm report, Aug 27, 3:50 PM CDT, 5 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
350 PM CDT MON AUG 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 PM TSTM WND DMG 8 ENE FLAMING 47.50N 96.11W
08/26/2018 Norman MN PUBLIC
A FARMHOUSE AND SEVERAL FARM OUTBUILDINGS WERE DAMAGED.
MULTIPLE TREES WERE UPROOTED OR SNAPPED.
&&
VGODONLocal storm report, Aug 27, 5:25 PM CDT, 3 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
525 PM CDT MON AUG 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1231 AM TSTM WND DMG 2 SSW CLEMENTSON 48.67N 94.45W
08/27/2018 Lake Of The Woods MN PUBLIC
RECEIVED PHOTOS ON SOCIAL MEDIA OF NUMEROUS TREES AND
LARGE LIMBS DOWN WITH SOME STRUCTURAL DAMAGE. TIME
ESTIMATED FROM RADAR.
&&
CJONESLocal storm report, Aug 27, 8:23 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
823 PM CDT MON AUG 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0803 PM HAIL 4 SSW NOME 46.63N 97.85W
08/27/2018 E1.00 INCH Barnes ND PUBLIC
HAIL COVERING GROUND WITH LARGEST HAIL ESTIMATED TO BE
QUARTER SIZED.
&&
CJONESLocal storm report, Aug 27, 8:52 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
852 PM CDT MON AUG 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0836 PM HAIL 3 SE CHAFFEE 46.75N 97.31W
08/27/2018 E1.75 INCH Cass ND PUBLIC
ESTIMATED QUARTER TO GOLF BALL SIZED HAIL COVERING THE
GROUND WITH 35-40 MPH WIND GUSTS.
&&
CJONESThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 7:54 PM CDT | Severe Thunderstorm Warning | FGF | Barnes, Cass, Ransom | 51 min |
| Aug 27, 8:30 PM CDT | Severe Thunderstorm Warning | FGF | Cass | 30 min |
| Aug 27, 9:47 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Clearwater, Mahnomen, Norman | 28 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2018Severe Thunderstorm Warnings in North Dakota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.